Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

May 26, 2021Lancaster County, York County, Pennsylvania

NWS State College, PA issued this special weather statement at May 26, 2021, 4:03 PM EDT for Lancaster County, York County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 4:03 PM EDT (20:03 UTC)
Expired
May 26, 2021, 4:30 PM EDT
In force
27 min
Issued by
NWS State College, PA

Counties Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 134 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

335 
WWUS81 KCTP 262003
SPSCTP

Special Weather Statement
National Weather Service State College PA
403 PM EDT Wed May 26 2021
 
PAZ065-066-262030-
Lancaster PA-York PA-
403 PM EDT Wed May 26 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES...

At 402 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schuylkill Haven to Littlestown. Movement
was east at 30 mph.

Small hail and wind gusts of 50 to 55 mph are possible in spots.

Strong thunderstorms will be near...
  Codorus around 425 PM EDT.
  Glen Rock, Railroad and Shrewsbury around 430 PM EDT.

Other locations impacted by these storms include York Haven,
Smoketown, Washington Boro, Seven Valleys and East Prospect.

LAT...LON 3983 7700 3986 7696 3990 7698 4013 7675
      4012 7672 4015 7669 4015 7668 4016 7667
      4018 7661 4015 7644 4017 7635 4018 7602
      3972 7662 3972 7700
TIME...MOT...LOC 2002Z 270DEG 26KT 4057 7612 3976 7706 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 26, 1:13 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 26, 1:13 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
113 PM EDT Wed May 26 2021

.SYNOPSIS...
Very warm and muggy today with scattered severe storms possible
during the afternoon and evening. Pleasant and dry weather
conditions are expected on Thursday before a widespread soaking
rainfall brings much cooler temperatures Friday into Saturday.
Look for gradually improving conditions through the remainder of
the Memorial Day weekend.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1PM/17Z: Severe thunderstorm watch #205 issued for the entire
CWA valid until 8PM. A continued/gradual uptick in convective
coverage and intensity is expected through the afternoon. The
primary thunderstorm hazard remains locally damaging winds.

Previous Discussion Issued: 1052 AM EDT Wed May 26 2021

1445Z/1045AM: Minor changes to near term grids with low clouds
burning off across the LSV and temps quickly rising toward 80F.
SPC lowered the prob of 1" diameter hail from 15% to 5% with
the 13Z D1 SWO update. Otherwise, still anticipating gradual
uptick in convection into early/mid afternoon with multicell
clusters capable of producing scattered damaging wind gusts.

Previous Discussion Issued: 509 AM EDT Wed May 26 2021

A dry morning is in store for most or all of Central and
Eastern PA, ith just a few isolated and brief showers
drifting northeast across the region. Temps will start out in
the 60 to 65F range and will crest this afternoon in the U70s
to L80s (Mtns) and mid to upper 80s in the Central and Southern
Valleys.

Mostly clear skies and light wind prior to 06Z helped to
develop an area of low clouds and some patchy dense fog across
the South Central Mtns. These clouds will mix out between
12-14Z, and be followed by a mid and high cloud deck into the
early afternoon hours.

As a tongue of higher, deep-layer moisture moves in from
the Ohio Valley later this morning through this afternoon.
Clusters of showers and thunderstorms will develop, and move
east across the Alleghenies toward the noon hour. This
convection will increase in intensity and coverage as it moves
east across the Central Ridge and Valley region of the state
this afternoon. Some of the thunderstorms could become severe
with hail and brief, localized strong downburst wind gusts of 50
to 60 mph possible.

Latest 26/00Z HREF supports increasing convection beneath the
favorable right entrance region of a 90 kt upper level jet
located over southern Ontario and Quebec. Convection- allowing
guidance supports mostly discrete convection, as the strongest
low level convergence remains over the Grt Lks with surface cold
front and possibly over eastern Pa with pre-frontal trough.
However, backing deep layer shear vectors may transition the
event into line segments with some possible broken-s radar
signatures associated with localized strong wind gusts where the
shear can become nearly orthogonal with the line segments.

SPC has expanded the SLGT risk to cover all of PA for this
afternoon and early evening.

Model soundings indicate mixing will result in falling surface
dewpoints in the afternoon across much of the area, so
anticipate CAPE only in the 500-1000 range for much of the
region. The exception could be over the eastern counties, where
there is enhanced southerly flow/moisture advection ahead of
pre-frontal trough.

A cold front will march southeast across the state late today
and tonight, ushering in drier and notable cooler air.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
A much drier and comfortably cooler airmass will move into the
state later tonight and Thursday as a large area of sfc high
pressure (1031 MB) situated just north of Lake Superior builds
south and over the region late tonight through Thursday.

Afternoon high temps on Thursday will only be around 70F across
the Northern Mtns of the state and will likely top the 80F mark
across the Lower Susq Valley.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
A potent upper air disturbance dropping southeast from the
Northern Plains and Upper Great Lakes Thursday night through
Friday will help to organize and slowly strengthen an area of
surface low pressure, that will move across Southwestern PA
then the Virginias Friday and Friday night. These weather
features will team up to bring a widespread, chilly and
soaking rainfall Friday afternoon and night.

Latest GEFS and ECENS currently supports a widespread 0.5 to 1.5
inch rainfall. which is generally welcome news as much of the
area has been dry recently.

Cool conditions appear likely Saturday with lingering showers
possible, as deep upper level trough passes over the state. The
bulk of model guidance supports drier and not quite as cool
conditions Sunday, as upper trough slowly shifts east of Pa.
However, there is still some model spread here with the slower
operational GFS indicating at least a small chance of showers
Sunday. Latest EURO has also slowed down the eastward shift of
the upper trough, so took temps down some on Sunday. All medium
range guidance indicates dry and warmer conditions early next
week, as surface high drifts off of the Mid Atlantic coast. A
weak, moisture- starved shortwave pressing south into the area
could possibly bring a few showers by Tuesday. ECENS and GEFS
plumes support POPs in the slight chance category.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Low ceilings and fog at southern airfields will clear up in the
morning hours after sunrise and return to VFR. Wind gusts pick
up by midday at all airfields. Showers and thunderstorms are
likely in the afternoon and evening hours, which will bring
intermittent local reductions to MVFR. Conditions will return to
VFR in the nighttime hours on Wednesday as storms diminish.

Outlook...

Thursday...generally VFR.

Friday...Conditions becoming poor with widespread showers.

Saturday...Improving conditions. Still a chance of showers.

Sunday...VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Travis
AVIATION...Martin/Gutierrez
Hazardous weather outlook, May 26, 1:04 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
104 PM EDT Wed May 26 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
104 PM EDT Wed May 26 2021

...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Local storm report, May 26, 3:38 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     MILLERSTOWN             40.55N 77.15W
05/26/2021                   PERRY              PA   PUBLIC

            TREES/WIRES DOWN NEAR MILLERSTOWN.

&&
Local storm report, May 26, 3:40 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     2 WSW HALIFAX           40.46N 76.96W
05/26/2021                   PERRY              PA   911 CALL CENTER

            TREES/WIRES DOWN NEAR NEW BUFFALO.

&&
Local storm report, May 26, 3:51 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
351 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 N HALIFAX             40.48N 76.93W
05/26/2021                   DAUPHIN            PA   EMERGENCY MNGR

            TREES DOWN NEAR ROUTE 147 AND SEIDERS ROAD
            IN HALIFAX TOWNSHIP.

&&
Local storm report, May 26, 3:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND DMG     3 SW GETTYSBURG         39.80N 77.27W
05/26/2021                   ADAMS              PA   TRAINED SPOTTER

            TREES DOWN AND PEA-SIZED HAIL NEAR
            MILLERSTOWN ROAD AND BLACK HORSE TAVERN
            ROAD.

&&
Local storm report, May 26, 4:01 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     1 E STATE COLLEGE       40.79N 77.84W
05/26/2021                   CENTRE             PA   911 CALL CENTER

            TREES/WIRES DOWN IN STATE COLLEGE BOROUGH
            AND FERGUSON/COLLEGE TWPS.

0230 PM     TSTM WND DMG     1 NNE LIVERPOOL         40.58N 76.99W
05/26/2021                   PERRY              PA   911 CALL CENTER

            TREES/WIRES DOWN NEAR LIVERPOOL.

0235 PM     TSTM WND DMG     3 N LIVERPOOL           40.62N 77.00W
05/26/2021                   JUNIATA            PA   911 CALL CENTER

            TREES/WIRES DOWN ON LIGHT STREET IN
            SUSQUEHANNA TWP.

0247 PM     TSTM WND DMG     MILLERSTOWN             40.55N 77.15W
05/26/2021                   PERRY              PA   PUBLIC

            TREES/WIRES DOWN NEAR MILLERSTOWN.

0249 PM     TSTM WND DMG     1 N BERRYSBURG          40.61N 76.81W
05/26/2021                   DAUPHIN            PA   EMERGENCY MNGR

            MULTIPLE TREES AND A BARN BLOWN DOWN JUST
            NORTH OF BERRYSBURG OFF OF ROUTE 225.

0316 PM     TSTM WND DMG     2 WSW HALIFAX           40.46N 76.96W
05/26/2021                   PERRY              PA   911 CALL CENTER

            TREES/WIRES DOWN NEAR NEW BUFFALO.

0320 PM     TSTM WND DMG     1 N HALIFAX             40.48N 76.93W
05/26/2021                   DAUPHIN            PA   EMERGENCY MNGR

            TREES DOWN NEAR ROUTE 147 AND SEIDERS ROAD
            IN HALIFAX TOWNSHIP.

0347 PM     TSTM WND DMG     3 SW GETTYSBURG         39.80N 77.27W
05/26/2021                   ADAMS              PA   TRAINED SPOTTER

            TREES DOWN AND PEA-SIZED HAIL NEAR
            MILLERSTOWN ROAD AND BLACK HORSE TAVERN
            ROAD.

&&
Special weather statement, May 26, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EDT Wed May 26 2021

PAZ065-066-262030-
Lancaster PA-York PA-
403 PM EDT Wed May 26 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES...

At 402 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Schuylkill Haven to Littlestown. Movement
was east at 30 mph.

Small hail and wind gusts of 50 to 55 mph are possible in spots.

Strong thunderstorms will be near...
  Codorus around 425 PM EDT.
  Glen Rock, Railroad and Shrewsbury around 430 PM EDT.

Other locations impacted by these storms include York Haven,
Smoketown, Washington Boro, Seven Valleys and East Prospect.

LAT...LON 3983 7700 3986 7696 3990 7698 4013 7675
      4012 7672 4015 7669 4015 7668 4016 7667
      4018 7661 4015 7644 4017 7635 4018 7602
      3972 7662 3972 7700
TIME...MOT...LOC 2002Z 270DEG 26KT 4057 7612 3976 7706

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 12:38 PM EDTSpecial Weather StatementCTPCambria52 min
May 26, 1:23 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk41 min
May 26, 2:00 PM EDTSpecial Weather StatementCTPJuniata45 min
May 26, 2:07 PM EDTSpecial Weather StatementCTPFranklin23 min
May 26, 2:11 PM EDTSpecial Weather StatementCTPMifflin49 min
May 26, 2:16 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry, Snyder44 min
May 26, 2:31 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Sullivan39 min
May 26, 2:33 PM EDTSevere Thunderstorm WarningCTPDauphin, Juniata, Lebanon, Northumberland, Perry, Schuylkill and 1 more57 min
May 26, 2:42 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry50 min
May 26, 2:46 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder20 min
May 26, 3:09 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry51 min
May 26, 3:23 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill82 min
May 26, 3:35 PM EDTSevere Thunderstorm WarningCTPAdams44 min
May 26, 3:51 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon54 min
May 26, 4:37 PM EDTSpecial Weather StatementCTPLancaster23 min
May 26, 4:47 PM EDTSevere Thunderstorm WarningCTPLancaster43 min
May 26, 5:00 PM EDTSpecial Weather StatementCTPAdams30 min
May 26, 5:02 PM EDTSpecial Weather StatementCTPLancaster28 min
May 26, 5:17 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York43 min
May 26, 5:29 PM EDTSpecial Weather StatementCTPLancaster16 min
May 26, 5:37 PM EDTSevere Thunderstorm WarningCTPLancaster23 min
May 26, 6:13 PM EDTSpecial Weather StatementCTPCambria32 min
May 26, 6:30 PM EDTSevere Thunderstorm WarningCTPCambria15 min
May 26, 6:35 PM EDTSpecial Weather StatementCTPLebanon25 min
May 26, 6:44 PM EDTSevere Thunderstorm WarningCTPBlair37 min
May 26, 7:09 PM EDTSpecial Weather StatementCTPHuntingdon36 min
May 26, 7:22 PM EDTSpecial Weather StatementCTPLancaster23 min
May 26, 7:32 PM EDTSpecial Weather StatementCTPMifflin13 min
May 26, 7:42 PM EDTSpecial Weather StatementCTPJuniata, Mifflin33 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.